Kentucky, 2003Flash Flood in Kentucky, June 14, 2003
June 14, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 3:28 AM EST, 8 hours 32 minutes earlier.
Area forecast discussion, Jun 14, 3:28 AM EST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EDT SAT JUN 14 2003
JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS
BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING
IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS
PACKAGE.
WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF
APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL
GUIDANCE.
BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS
ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST
AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST
AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND
AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT
WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE
SCOURING OUT OUR MOIST AIR MASS. THE ETA MOS GIVES THE HIGHEST
POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG
OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER
NGM AND GFS POPS.
WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT
IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES
AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE
ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION.
.JKL...NONE.
HAL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1000 PM EDT FRI JUN 13 2003
PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD
SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN
TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW
GRIDS OUT SOON.
DUSTY
---------------------------------------------------------------------
300 PM EDT FRI JUN 13 2003
CLOUDS AND LACK OF FOCUSING MECHANISM HAVE LIMITED CONVECTION IN ERN
KY TODAY. MAIN CONVECTION IS IN INDIANA AND IL. THIS ASSOCIATED WITH
THE SFC FRONT AND THE THE MID/UPPER TROF OVER THE MID MS VALLEY
WHICH IS WELL DEPICTED ON LATEST SATELLITE LOOPS. LOOK FOR THIS
CONVECTION TO CONTINUE TO INCREASE THIS EVENING...AS UPPER LEVEL
SPEED MAX MOVES INTO WRN KY TONIGHT. REMAINS OF THIS CONVECTION MAY
MOVE INTO WESTERN PART OF OUR CWA LATE TONIGHT BUT IT LOOKS TO
DIMINISH BY EARLY SATURDAY MORNING. WILL FOLLOW THIS IDEA WITH BEST
POPS TONIGHT IN W TO NW PART OF FORECAST AREA.
AS THE SHORT WAVE MOVES EAST WILL SEE SFC LOW ALONG THE FRONTAL
BOUNDARY IN THE OH VALLEY MOVE EAST ALSO. SFC COLD FRONT WILL MOVE
SOUTHEAST ACROSS CWA ON SATURDAY. MAIN DIFFERENCE FROM PREVIOUS
FORECAST IS THE SLOWER MOVEMENT DEPICTED BY BOTH THE GFS AND ETA.
WHILE ANY CONVECTION THAT MAKES IT INTO OUR AREA TONIGHT WILL BE
DECREASING BY MORNING...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
ALONG THE FRONT IN SERN KY SATURDAY AFTERNOON AND EVENING.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY SUNDAY
MORNING IN FAR SOUTH AND SOUTHEAST CWA WITH SLOWER FRONTAL
MOVEMENT.
SBH
Hazardous weather outlook, Jun 14, 5:21 AM EST, 6 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SAT JUN 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE
LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING.
ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED
OUT...THEY ARE NOT LIKELY.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS
POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER
SERVICE.
HAL
Flash Flood, Clay
- When
- June 14, 12:00 PM EST to 6:00 PM EST
- Where
- Clay County, Manchester
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Kentucky Highway 11 was blocked by high water. Beech Creek Road was flooded. Six inches of water were flowing over the city streets of Manchester. Four feet of water covered the city park. Also, there was flooding in City Hall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, June 14, 20031 death · $7,000 · 3 events
- Flash Flood in West Virginia, June 14, 20031 death · 1 event
- Flash Flooding in West Virginia, June 14, 2003$750,000 · 9 events
- High Surf in Oregon, June 14, 2003$500,000 · 1 event
- Flash Flooding in Ohio, June 14, 2003$70,000 · 3 events
- Flash Flood in Pennsylvania, June 14, 2003$50,000 · 1 event
- Tornadoes in Illinois, June 14, 2003$32,000 · F0 · 7 events
- Flash Flooding and Damaging Winds in Virginia, June 14, 2003$17,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 14 to 15, 2003$6,000 · 1.75 in hail · 21 events
- Lightning Strike in New Jersey, June 14, 20032 injured · 1 event
- Damaging Wind in Georgia, June 14, 2003$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Mississippi, June 14, 2003$17,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363797.